Saturday, December 3, 2011
A study at the Oregon Health & Science University may have solved a mystery that has puzzled doctors for more than half a century. A specific class of antibiotics can cause deafness, but no one was sure why. Research scientist Peter Steyger, himself deaf, says his study shows the problem lies in a barrier located in the inner ear that is supposed to protect hair cells from destructive components in the blood. Without hair cells functioning properly, we cannot hear. The group of antibiotics in question are called "aminoglycoside antibiotics" and are used in developing countries to prevent tuberculosis and bacterial infections, especially in premature infants. Most premature infants in the U.S. are also given the drug. Unfortunately, these drugs can also destroy the inner ear's hair cell and cause deafness. Styeger believes if a child were to receive an inhibitor at the same time he or she got the antibiotics, then the inner ear could be protected and the child's hearing could be saved. Steyer is especially motivated to find a solution because he was a drug in the very same class of antibiotics at the age of 14 months in England. He had developed meningitis and was treated with streptomycin. While the drug saved his life, it also left him deaf. Details of Styeger's study, funded by the National Institutes of Health, are in the journal Scientific Reports.